Related Experiment Video
Updated: Sep 20, 2026

Multiplex Therapeutic Drug Monitoring by Isotope-dilution HPLC-MS/MS of Antibiotics in Critical Illnesses
Published on: August 30, 2018
Thrombocytosis under ciprofloxacin and tazobactam/piperacillin
Josef Finsterer1, Nicole Kotzailias
1Neurological Department, Krankenanstalt Rudolfstiftung, Vienna, Austria. duarte@aonmail.at
Abstract:
Whether the simultaneous administration of ciprofloxacin or tazobactam/piperacillin increases the risk of thrombocytosis is unknown. Broncho-pulmonary infection in a 50-year-old male with acute, hypertensive, intracerebral bleeding, necessitated therapy with cefpirome (2 g/day, 6 days), ciprofloxacin (800 mg/d, 11 days) and tazobactam/piperacillin (9 g/day, 11 days). Starting with the 8th hospital day, the thrombocyte count steadily increased from 410000/microl to a maximum of 1132000/microl on hospital day 16. Afterwards the thrombocyte count continuously decreased to normal values. Primary thrombocytosis and secondary causes were excluded. Since the thrombocyte count started to increase immediately after initiation and dropped immediately after discontinuation of ciprofloxacin and tazobactam/piperacillin and all other drugs were discontinued already before or were started after the nadir of the thrombocyte count, these two antibiotics were regarded causative. It is concluded that simultaneous administration of ciprofloxacin and tazobactam/piperacillin may cause marked thrombocytosis. Discontinuation of these two antibiotics results in an immediate decline of the thrombocyte count to normal values within three weeks.
Insights
Simultaneous administration of ciprofloxacin and tazobactam/piperacillin may lead to significant thrombocytosis. Discontinuing these antibiotics results in a rapid decrease in thrombocyte count to normal levels within three weeks.
Area of Science:
- Pharmacology
- Hematology
Background:
- The potential link between combined antibiotic therapy and thrombocytosis is not well-established.
- A 50-year-old male with broncho-pulmonary infection and intracerebral bleeding received cefpirome, ciprofloxacin, and tazobactam/piperacillin.
Observation:
- The patient developed marked thrombocytosis, with platelet counts rising from 410,000/microliter to 1,132,000/microliter.
- The thrombocyte count increased after initiating ciprofloxacin and tazobactam/piperacillin and normalized after discontinuation.
Findings:
- Primary thrombocytosis and other secondary causes were ruled out.
- Ciprofloxacin and tazobactam/piperacillin were identified as the likely causative agents for drug-induced thrombocytosis.
Implications:
- This case suggests a potential risk of marked thrombocytosis with the combined use of ciprofloxacin and tazobactam/piperacillin.
- Prompt discontinuation of these antibiotics can effectively manage and resolve antibiotic-associated thrombocytosis.
